How to Use Naloxone and Narcan to Stop Opioid Overdoses
ItIn the United States, 81,000 Americans died in 2021 from opioid overdoses. But despite that grim number, there’s hope: medications like buprenorphine can treat opioid-use disorder, while harm-reduction methods such as needle exchanges can limit threats like infectious disease.
There’s also another promising tool, naloxone. Naloxone, an emergency medication that reverses the effects opioids have on the brain in 30 to 90 seconds allows those who overdosed to a opioid to begin breathing normally again. It is available as an injection drug, nasal spray or product under the name Narcan. This medication can help save lives. For it to work, however, there needs to be someone at the drug user’s side to help them as quickly as possible.
“The family and friends of those who use drugs are the actual first responders,” says Gina Dahlem, a clinical associate professor at University of Michigan School of Nursing. For this reason, she says, it’s essential that anyone who might be around someone who uses drugs has easy access to naloxone and knows how to use it.
Here’s what to know about Narcan and how to get it.
How do you define Narcan and naloxone?
Naloxone, also known as heroin or fentanyl, is a drug that temporarily blocks opioid effects (such as heroin and oxycodone). It bonds to opioid receptors in the central nervous system, where they are found.
You can get the drug in two formats: as a nasal spray (also known as Narcan) or an injectable form. Both can be administered to people who overdose on opioids, even after they’ve lost consciousness. A person can usually regain normal breathing within two to three hours after naloxone has been administered. Should anyone have administered naloxone, they should call 911 immediately to seek immediate medical attention. Observe the person overdosed until help arrives.
According to Dr. Lewis Nelson of Rutgers New Jersey Medical School, the primary purpose of administering naloxone to someone is to not revive them but to help restore their ability for breathing. Opioid overdoses can cause death by asphyxiation. “The only reason you die in an opioid overdose is respiratory depression, not from being unconscious,” he says. “So just waking them up isn’t the endpoint—the endpoint is making them breathe.”
Experts generally recommend that people carry the nasal spray because it’s simple to spray up a person’s nose, and the person who administers it doesn’t have to worry about using a needle, which can be intimidating and carries the risk of transmitting blood-borne illness if the needle isn’t sterile or if someone accidentally sticks themselves with it.
Do you need naloxone on hand?
Although it’s most crucial to carry naloxone to help an opioid user, it’s also worth carrying naloxone if a loved one who uses drugs primarily takes other substances, such as cocaine or methamphetamine. Drugs purchased on the streets are frequently contaminated by other drugs, particularly the opioid Fentanyl. This increases the risk of overdose in part because people with little built-up tolerance for opioids may consume the drug; a lack of tolerance makes it harder for drug users to control their opioid dosage, since it’s difficult to determine the proportion of opioids a substance contains or their potency. (Naloxone will only reverse the effects of opioids—not other drugs.)
You don’t even have to know a drug user to carry naloxone. Laura Levine of VOCAL New York conducts naloxone-training through her nonprofit. “Community members come in and ask to be trained and to receive Narcan kits, because they see a lot of overdoses in their community,” Levine says. “They respond to overdoses in stairwells, on the train, in the park.”
How do I get Naloxone?
In 1971, the U.S. Food and Drug Administration approved naloxone for use in emergency rooms and hospitals. Over the past few decades all 50 US states have passed laws that allow naloxone to be obtained in limited amounts. Although the laws vary from one state to another, most states allow people to get naloxone in their state if they intend to give it to someone else. Some states like Kentucky, New York and California allow naloxone to be purchased at pharmacies without the need for a prescription.
Nasal spray is more expensive than injectable Naloxone. Some pharmacies will charge over $100 for Narcan two-dose boxes. You can still get Narcan or naloxone free of charge in many areas, including vending machines in Indiana and New York City; mail-order programs such as Next Distro; and through local harm reduction and government programs. The National Harm Reduction Coalition has a tool that helps you locate Naloxone.
You can find free courses to teach how to give naloxone through your local harm-reduction organization, such as through the National Harm Reduction Coalition.
When should you deliver Narcan—and how do you do it safely?
Levine states that Naloxone should always be administered to anyone who shows signs of opioid overdose. Nelson recommends counting a person’s breaths; if they drop below six a minute, naloxone should be administered. Experts recommend waiting for two to three minutes to check if Narcan is administered to a patient.
It’s also important to remember that the effects of naloxone last approximately 30 to 90 minutes, so the person who overdosed might be in danger of overdosing again after the effects wear off, since opioids may remain in their system. Notifying 911 immediately helps to protect against another overdose.
Is there any risk in giving Naloxone to someone?
Naloxone is safe and doesn’t pose a risk for people who have not consumed opioids, (although some people may be allergic to it). A person under opioid effects may experience symptoms such as vomiting and withdrawal.
Withdrawal can be agonizing for people with opioid use disorder, so some people may panic or—worse—try to consume more opioids after being administered naloxone. Levine recommends letting the person know they’ve been given naloxone—so they’re aware the withdrawal effects are temporary—and keeping them as calm and comfortable as possible as emergency responders arrive.
Here are more must-read stories from TIME